MAUDE Adverse Event Report: LIMACORPORATE S.P.A. BONE SCREWS; CORTICAL BONE SCREW - FLATTENED HEAD DIA. 4,5 MM L 40 MM

LIMACORPORATE S.P.A. BONE SCREWS; CORTICAL BONE SCREW - FLATTENED HEAD DIA. 4,5 MM L 40 MM
Model Number 8431.15.040
Health Effect - Clinical Codes Pain (1994); Inadequate Osseointegration (2646)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No anomaly detected by checking the dhrs of the bone screw (product code not marketed in the us), the metal back glenoid and the glenoid peg involved.We will send a final mdr once the investigation will be concluded.
 
Event or Problem Description
Smr reverse shoulder prosthesis was implanted using the bone graft surgical technique on (b)(6) 2017.The prosthesis was revised on (b)(6) 2018 due to failure of the bone graft (causing loosening of the metal back + glenoid peg from glenoid bone) and breakage of one of the bone screws used to fix the metal back glenoid to the glenoid bone.The product code of the bone screw is not marketed in the us.The patient experienced pain.The surgeon commented that the bone graft used might have been too large.The event happened in (b)(6).
 
Additional Manufacturer Narrative
Check of dhrs: checking the dhrs of the involved lot #1511627, no pre-existing anomaly was found on the 6 devices manufactured with the same lot #.According to our records, 6 cortical bone screw with lot #1511627 and ster.(b)(4) have been implanted and this is the only complaint received on this lot #.Furthermore, checking the dhrs of the involved lots #1603342 and #1705345, no pre-existing anomaly was found on the (b)(4) devices manufactured respectively.Device analysis: explanted devices weren't returned to limacorporate for analysis.X-rays analysis limacorporate received a total of (b)(4) x-rays and one ct scan referring to pre-operative revision surgery and to post-operative primary surgery.The 2 x-rays and ct scan received - dated (b)(6) 2017, (b)(6) 2018 - and a picture of the explanted devices have been evaluated by a medical consultant.Following, the medical consultant comments: "the first x-ray is taken i think some time after the index procedure and already we can see failure of the axioma which has migrated superiorly.It makes the "impingement" look worse than it really was at the outset.So, i think the baseplate was a little too high but not badly so.It is difficult in this very complex and demanding surgery.That said i think even at the outset it was probably impinging and that is enough given the other aspects for the whole complex to fail.The other aspects are: - the graft is quite large, but i congratulate the surgeon because i think he/she got the size right; - i suspect there may have been either neutral or possibly very slight upwards tilt, but i cannot be sure of that.Another factor; - finally, a 4.5 inferior screw was chosen and while that size usually gives very good fix if there is impingement and slight upward tilt it is a big ask of that "little" screw to cope with the deforming loads.Looking at the inferior boney glenoid it looks reasonably substantial so while i "preach" using 4.5 screws for revision in this case i think a longer (50mm at least) 6.5 screw would have been reasonable and given better purchase.That said if there is impingement or upwards tilt then in a large graft it may be doomed to failure".According to the medical expert, the size of the graft was the right one, but it was a big one, therefore the other aspects needed to get exactly right, which are: 1.Correct positioning of the graft and glenosphere, so impingement is eliminated; 2.Ensuring there is downward tilt; 3.Use a big screw if possible.The medical consultant also stated "the only other comment is that there appears to be rapid bone stock remodelling of the proximal humerus.I think this is more apparent than real because it has happened far too quickly for it to be purely remodelling.In the ct there appears to be loosening of the stem so i would worry about possible infection and hope specimens were taken.Interestingly in the last picture even though the inferior screw was broken the whole complex seems to have stabilised.The fact that the screw has broken and not simply loosened and migrated indicates that there was good fixation of the inferior screw after the initial failure, but the other factors mentioned above overwhelmed it".In conclusion, "a very creditable surgical attempt to deal with a very challenging situation".The medical consultant suggested that the evaluation of a customized glenoid should have been done for this case considering the risks and benefits (such as having two surgeries with as a consequence greater risk of infection and other complications and possibly a lesser outcome, or a single expensive surgery with an assured and good outcome).Considering that: - check of manufacturing charts highlighted no anomalies on the devices manufactured with lot #1511627.In addition, checking the dhrs of the involved lots #1603342 and #1705345, no pre-existing anomaly was found; - according to the received information, the surgeon commented that the bone graft used might have been too large for the glenoid; - according to the medical consultant, the bone graft is of the right size.The other aspects which needed to be considered at the time of the primary surgery were the correct positioning of the graft and of the glenosphere to avoid impingement, the downward tilt and the use of a 6.5 screw if possible.Moreover, as the case was challenging, an evaluation for a customized glenoid should have been done; we can state that the event was not product related.Pms data according to limacorporate pms data, the revision rate of smr reverse prostheses due to failed bone grafting is (b)(4).Based on the root cause analysis performed and according to the relevant pms data, no corrective actions are required for this specific case.Limacorporate continues monitoring the market to promptly detect any further similar issue.
 
Event or Problem Description
Smr reverse shoulder prosthesis implanted using the bone graft surgical technique on (b)(6) 2017.The prosthesis was revised on (b)(6) 2018, due to failure of the bone graft, which was causing loosening of the metalback and of the glenoid peg from the glenoid bone, and breakage of one of the 40mm 4.5mm bone screws used to fix the metalback to the glenoid bone.It was further clarified that the metalback still had a good fixation, but it was tilted, and the patient was in pain.The metalback was not loose.The following devices were explanted: · smr glenoid peg tt small-r #l (product code 1375.14.653, lot #1603342 - ster.(b)(4)).· smr glenoid baseplate small-r (product code 1375.15.605, lot #1705345 - ster.(b)(4)).· cortical bone screw d.4,5 l.40mm (product code 8431.15.040, lot #1511627 - ster.(b)(4)).· connector + screw small-r (product code 1374.15.305, lot #1705499 - ster.(b)(4)).· smr liner short dia.40mm (product code 1365.09.010, lot #1706807 - ster.(b)(4)) - product not sold in the us.· smr glenosphere dia.40mm (product code 1375.50.400, lot #1705447 - (b)(4)) - product not sold in the us.The construct was removed easily from the glenoid.A new baseplate with a tt peg, 3 bone screws, a connector, a 40mm glenosphere and a 40mm liner were implanted.The surgeon commented that the bone graft used might have been too large for the glenoid, therefore it would not bone reabsorb.The event happened in new zealand.

Brand Name
BONE SCREWS
Common Device Name
CORTICAL BONE SCREW - FLATTENED HEAD DIA. 4,5 MM L 40 MM
Manufacturer (Section D)
LIMACORPORATE S.P.A.
via nazionale 52
villanova di san daniele, udine 33038
IT  33038
MDR Report Key7467662
Report Number3008021110-2018-00036
Device Sequence Number1273377
Product Code PHX
UDI-Device Identifier08033390106870
UDI-Public08033390106870
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K191746
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number8431.15.040
Device Catalogue Number8431.15.040
Device Lot Number1511627
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/27/2018
Supplement Report FDA Received Date05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown